Wyoming, 2010

Hail in Wyoming, July 20, 2010

July 20, 2010 · NWS UNR · 1 event in 1 county or zone

Nickel sized hail fell at Devils Tower Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Nickel sized hail fell at Devils Tower Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT TUE JUL 20 2010

.DISCUSSION...CURRENT TEMPERATURES HAVE NOT YET REACHED THE
CONVECTIVE TEMPERATURE FOR MOST OF THE AREA...AND ARE CURRENTLY
ABOUT 5 DEGREES TOO LOW. CONVECTION APPEARS MORE LIKELY OVER NE
WYOMING AND THE BLACK HILLS...WHERE MORE FAVORABLE LAPSE RATES AND
INSTABILITY ARE PRESENT. THUNDERSTORMS IN THESE AREAS MAY PERSIST
INTO THE OVERNIGHT HOURS.

THUNDERSTORMS ARE A GOOD BET AGAIN WEDNESDAY AFTERNOON...WITH PLENTY
OF MOISTURE AND INSTABILITY AVAILABLE AND A SMALL SHORTWAVE PASSING
THROUGH. THURSDAY BRINGS ANOTHER ROUND OF SCATTERED THUNDERSTORMS
OVER THE AREA.

&&

.AVIATION...THUNDERSTORM DEVELOPMENT IS AGAIN ANTICIPATED ACROSS THE
REGION THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN
PORTIONS OF THE AREA. LOCAL AND BRIEF MVFR/IFR CONDS CAN BE EXPECTED
IN AND NEAR ANY TSTMS.

&&

EXTENDED...A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT
AS ANOTHER DISTURBANCE PASSES THROUGH THE REGION. A BRIEF DRY PERIOD
IS EXPECTED SATURDAY AS A WEAK RIDGE PASSES OVERHEAD. A CHANCE FOR
STORMS WILL RETURN ACROSS WESTERN AREAS SUNDAY...SPREADING EASTWARD
INTO MONDAY...AS WEST-SOUTHWEST FLOW ALOFT REDEVELOPS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 20, 1:53 AM MST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
253 AM MDT TUE JUL 20 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-210952-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
253 AM MDT (353 AM CDT) TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM WEDNESDAY
THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 20, 4:31 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT TUE JUL 20 2010

WYZ054-055-210015-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
531 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 615
PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WYODAK...OR 11 MILES
SOUTHEAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 127 AND
147...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 20, 5:07 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT TUE JUL 20 2010

WYZ054>056-058-210045-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
607 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON...
SOUTHWESTERN CROOK AND EASTERN CAMPBELL COUNTIES UNTIL 645 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ROZET...OR 19 MILES EAST OF
DOWNTOWN GILLETTE...MOVING EAST AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF ROZET...MOVING
NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS...ALONG WITH OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MOORCROFT...
  OSHOTO...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND
156...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 20, 5:26 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE JUL 20 2010

WYZ056-057-210115-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
626 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 715 PM
MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARLILE...OR 20 MILES WEST OF SUNDANCE...
MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVILS TOWER JUNCTION...
  DEVILS TOWER...
  HULETT...
  WARREN PEAK...
  ALVA...
  ALADDIN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 154 AND
205...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 20, 5:35 PM MST
Where
Crook County, 5.36 mi S of Devils Tower
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.503, -104.686

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252158.